An AIDS Body: Living With Lipodystrophy
Like many of us these days, Juan's (not his real name) denial was overcome by reality when his pants wouldn't button any more. However, Juan's problem wasn't too much food and too little exercise, but lipodystrophy, a common side effect of HIV medications.
He's been on a variety of medications over the last 8 years, and for the first 5 years, he noticed very little change in his body shape. Then he began to lose weight in his face, arms, and legs, and about 3 years ago began to see fat accumulation over his stomach, chest, and the back of his neck. In addition to needing a bigger shirt to accommodate his chest, he can't wear styles with a collar because of what has come to be referred to as a "buffalo hump." In addition to needing bigger pants, he also has to wear a belt, even though it often cuts into his skin.
In particular, that hump is more than a deformation of posture, it's a literal pain in the neck. It hurts when he tries to move his head and when he lies down on his back, he says it feels like his head "is flying" -- dangling loose. An expensive support pillow brought some relief -- until he developed an allergy to the material inside the pillow.
These changes in body shape have taken their toll. "I don't see myself in the mirror," Juan says. "I don't want to see anybody and I believe nobody will want to have sex with me. It seems to me as if I have an AIDS body and face."
To deal with the neck pain, Juan has used stretching and exercises recommended by a physical therapist, but he tries not to take pain medications because they make him feel sleepy and depressed. His insurance covers medications, but covers massage just once a month. For a while he found help at the Northwest Institute of Oriental Medicine (NIOME), where acupuncture, massage, and Chinese herbs provided some relief, but the Institute has closed now, and Bastyr is a difficult commute.
Juan's family lives in Mexico, and his friends haven't been very helpful. Even though he's tried to explain that it's the HIV medications, they tell him not to eat so much. "They tell me I am a weird fat man." So he attends a support group for people living with AIDS, but even though the other participants are also Hispanic, most are younger men, and haven't been on medications nearly as long, and he doesn't have much in common with them.
So he feels isolated "insecure, ashamed of myself. Sometimes I feel like a monster." He's afraid of the opinion of his family when he meets them next. When asked if he's thought about liposuction or plastic surgery he says, "Yeeeeessss. Every day, all the time. But it's kind of expensive and I can't afford it." And his insurance wouldn't cover it.
Over the last 8 years, Juan has had to change medications several times and is currently on his "last cocktail." So he's run out of alternatives to the drugs that he's currently taking, and which are the cause of the lipodystrophy. In addition to fat accumulation, side effects include elevated cholesterol and triglyceride levels, and digestive problems including bloating, cramps, and diarrhea.
When STEP talked with Juan, he was about 10 weeks into a drug trial with the AIDS Clinical Trial Unit (ACTU) with both metformin and rosiglitazone. [These are drugs that increase the body's sensitivity to insulin and are commonly used to treat diabetes. It is thought that some of the problems of lipodystrophy are due to decreased sensitivity to insulin, or insulin resistance.] So far, the feelings of bloating and problems with gas have improved, and he's even lost a little weight. The combination seems to be more effective for him than taking metformin alone. Since he can't take over-the-counter remedies for gas because of their interactions with his HIV medication, any improvement is welcome. The study will run for several years more.
He's not seen any change in the fat accumulations yet. But even if the trial helps him only a little, he's not in the trial just for himself. "I wanted to be part of the solution, so I asked my doctor if I could participate." However, because of other health problems, including a bout of pancreatitis and lymphoma (and hepatitis brought on by the lymphoma), he wasn't strong enough to participate as soon as he wanted to.
What's been most helpful in dealing with the emotional, social, and physical effects of lipodystrophy has been a 12-step program called Neurotics Anonymous, which he's been in for over 10 years. In Latin America, Juan says, neurotic means that you have emotions you can't control, whether it's feeling depressed, or guilty, or joking uncontrollably. He was first referred to the group by a doctor who believed he didn't have long to live. Juan credits the group with giving him the support he needed to take responsibility for his own health. They've been with him all the way, visiting him daily when he was hospitalized. "Without them, I'd be dead," he says, and means it.
Even though his friends aren't convinced that lipodystrophy is real, Juan says that all of his healthcare providers have been supportive "and very compassionate." It's been a "team effort" of his doctor, nurses, case workers, and support groups.
Juan has a little advice for readers. "Don't be afraid to ask your doctor for answers. Take responsibility for your own health -- it's 80 percent your job."
Lipodystrophy Web site link: www.medibolics.com/FacialWasting&Cosmetics.htm.
This article was provided by Seattle Treatment Education Project. It is a part of the publication STEP Perspective.